MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA M.U.S.T. POLYAXIAL PEDICLE SCREW; PEDICLE SCREW 6X55MM + NUT (1X) - STERILE

MEDACTA INTERNATIONAL SA M.U.S.T. POLYAXIAL PEDICLE SCREW; PEDICLE SCREW 6X55MM + NUT (1X) - STERILE
Model Number 03.50.020
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Implant Pain (4561)
Date of Event 05/13/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 20 may 2026: lot 2564924: (b)(4) items manufactured and released on 02-oct-2025.Expiration date: 18-sep-2030.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Clinical evaluation performed by medacta medical affairs manager: the complaint refers to a broken pedicle screw following spinal fusion surgery.The available x-ray image clearly confirms the event, showing that the body and apex of the screw remain inside the vertebral body.Although the exact timing of the screw breakage cannot be determined, the primary surgery was performed only a few months before the revision procedure.Therefore, the event should be considered an early device breakage, occurring before sufficient time had elapsed for solid bone fusion to take place.In this context, the implant breakage was most likely related to mechanical overload, as the device may have been subjected to excessive stress before solid spinal fusion was achieved.The exact mechanism underlying this event is difficult to determine and was probably multifactorial in nature.Based on the available information, no definitive conclusion can be reached.Investigation performed by medacta spine r&d project manager: the screw fractured at the mid-shaft rather than at the neck region, which has a smaller cross-section.This observation may suggest that the screw was not fully inserted into the bone, potentially resulting in increased bending stress at the level of the fracture.However, this cannot be conclusively confirmed based on the available information.A contralateral pedicle bone fracture at the same vertebral level as the broken screw was also reported.Although the exact timing and origin of this fracture remain unclear, it may have contributed to an asymmetric load distribution at the l3 level.This condition could have led to increased localized bending moment on the right pedicle screw, potentially reaching the mechanical limits of the implant material and resulting in acute overload and subsequent mechanical failure.Root cause: the most plausible contributing factor is an early mechanical overload of the pedicle screw before solid spinal fusion could be achieved.This overload may have been related to case-specific mechanical conditions, including a possible non-optimal load distribution at the l3 level, potentially associated with the reported contralateral pedicle bone fracture and/or increased bending stress on the right screw.Although the screw breakage and the contralateral pedicle fracture appear to have occurred early after the primary surgery, the exact timing and mechanism of the event cannot be definitively confirmed based on the available information.The investigation found no indication of manufacturing defects or systemic issues related to the device.
 
Event or Problem Description
The patient underwent primary surgery with implantation of a must solid screw 6 x 55 mm at right l3.Approximately ten days after surgery, the patient started experiencing leg pain, with no reported traumatic event.The patient`s bone quality was described as good.Due to persistent pain, revision surgery was performed approximately five months after the primary procedure.During the revision, the right l3 must solid screw was found fractured, and a pedicle bone fracture was also identified at left l3.The cranial/proximal portion of the fractured screw was removed, while the caudal/distal portion was left embedded in the bone.The screw fracture and the pedicle bone fracture were reportedly not visible during the follow-up visit/imaging prior to revision.
 
Additional Manufacturer Narrative
Reason for follow-up: device received.Visual insepction performed.Visual inspection performed by r&d project manager: based on the cross-sectional image, a predominantly uniform central area can be observed, surrounded by a more irregular peripheral region characterized by rough features and discontinuities, particularly along the edge.This suggests the presence of different mechanisms between internal propagation and the final fracture zone, likely caused by excessive loading before solid spinal fusion had formed.

Brand Name
M.U.S.T. POLYAXIAL PEDICLE SCREW
Common Device Name
PEDICLE SCREW 6X55MM + NUT (1X) - STERILE
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro 6874
SZ  6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro 6874
SZ   6874
MDR Report Key25297687
Report Number3005180920-2026-00459
Device Sequence Number21144527
Product Code KWP
UDI-Device Identifier07630030834233
UDI-Public07630030834233
Combination Product (Y/N)N
PMA/510(K) Number
K121115
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2026
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/01/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number03.50.020
Device Lot Number2564924
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/13/2026
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/27/2026
Supplement Report FDA Received Date07/01/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/02/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR
Patient SexMale
Patient RaceWhite